Tennessee, 2009Damaging Winds in Tennessee, June 4, 2009
June 4, 2009 · NWS MRX · 2 events in 1 county or zone
A boundary across east Tennessee triggered isolated severe thunderstorms during the afternoon and evening hours. Storm reports contained damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary across east Tennessee triggered isolated severe thunderstorms during the afternoon and evening hours. Storm reports contained damaging thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 4, 2:05 PM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Jun 4, 2:05 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT THU JUN 4 2009
.SHORT TERM...LATEST 18Z SURFACE ANALYSIS INDICATES THAT FRONTAL
BOUNDARY EXTENDS SOUTHWEST FROM JUST EAST OF LOZ-BNA-NEAR MSL LINE.
LATEST 88-D RETURNS ALSO VERIFY THIS PLACEMENT OF THE BOUNDARY...AS
A LINE OF SHRA/TSRA HAS BEEN DEVELOPING AND MOVING SOUTHEAST
THROUGH SOUTHEAST KENTUCKY AND TO ALONG THE CUMBERLAND PLATEAU TO
NEAR CHA.
EXPECT BOUNDARY TO CONTINUE TO SHIFT TO THE SOUTHEAST THROUGH THE
EVENING AND OVERNIGHT HOURS. AM STILL A LITTLE CONCERNED ABOUT SOME
OF THE STORMS ALONG THE LINE APPROACHING THAT COULD BE TRAINING AND
PRODUCING SOME ISOLATED HEAVY RAINFALL AMOUNTS THROUGH THE EVENING.
WILL CONTINUE WITH LIKELY PRECIP CHANCES FA-WIDE OVERNIGHT. PRECIP
SHOULD BE LESSENING WITH TIME ACROSS MY WESTERN COUNTIES AFTER 06Z-
09Z TIME FRAME AND THIS IS GENERALLY ACCEPTED AS PER NAM/GFS TIMING.
AS FAR AS TEMPS ARE CONVERENED...NAM/GFS NUMBERS ARE ABOUT THE SAME...AND
GENERALLY ACCEPTED FOR TONIGHT.
ON FRIDAY...STILL FEEL THAT THERE WILL BE LINGERING -SHRA UNTIL AT LEAST
18Z...SO WILL CONTINUE WITH CHANCE POPS FA-WIDE AS PER GOING FORECAST.
WILL CONTINUE WITH LIKELY POPS IN EASTERN COUNTIES/MOUNTAINS. FOR
FRIDAYS TEMP FORECAST...WILL AGAIN GO CLOSE TO NAM/GFS NUMBERS AS
THEY APPEAR TO BE GENERALLY ACCEPTABLE.
.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...HIGH PRESSURE BUILDING
IN BRINGING DRY WEATHER FOR SATURDAY. AN AREA OF LOW PRESSURE
TRACKS TO THE EAST OF THE CWA ON SUNDAY SO WILL KEEP LOW CHANCE POPS
IN FOR SUNDAY FOR THE MOUNTAINS AND DRY ELSEWHERE. THE DISTURBANCE
LINGERS INTO MONDAY...SO WILL KEEP LOW CHANCE POPS FOR MONDAY WITH
THE BEST CHANCES IN THE UPSLOPE AREAS. A FRONT PUSHES INTO THE
REGION ON TUESDAY AND LINGERS INTO WEDNESDAY. WILL KEEP CHANCE POPS
GOING FOR BOTH PERIODS. THE FRONT EXITS THE AREA ON THURSDAY...WITH
STILL UNCERTAINTY ON TIMING...WILL KEEP ONLY SLIGHT CHANCE POPS
GOING ON THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 63 76 58 86 60 / 70 40 10 10 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 61 75 57 84 60 / 70 50 10 10 10
OAK RIDGE, TN 61 77 56 85 59 / 70 40 10 10 10
TRI CITIES AIRPORT, TN 60 73 55 82 56 / 70 50 10 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
TROUTMAN/GH
Hazardous weather outlook, Jun 4, 4:30 AM EST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT THU JUN 4 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-051000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EDT THU JUN 4 2009 /430 AM CDT THU JUN 4 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE SOUTHERN APPALACHIAN
REGION TODAY. A FEW OF THESE MAY BECOME SEVERE...WITH THE
POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL.
ADDITIONALLY...LOCALLY HEAVY RAINFALL IS POSSIBLE...CREATING PONDING
ON ROADWAYS AND MINOR LOW LAND FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.
In the hours before
Special weather statement, Jun 4, 2:16 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 PM EDT THU JUN 4 2009
TNZ073-074-042015-
NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
316 PM EDT THU JUN 4 2009
...A STRONG THUNDERSTORM WILL BE AFFECTING SEVIER COUNTY...
AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF PIGEON FORGE...MOVING NORTHEAST
AT 5 MPH.
PEOPLE IN SEVIER COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
DGS
Local storm report, Jun 4, 4:42 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
542 PM EDT THU JUN 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD DUNLAP 35.37N 85.39W
06/04/2009 SEQUATCHIE TN LAW ENFORCEMENT
DISPATCH REPORTED THAT SEVERAL CITY STREETS AND SOME
HOMES WERE FLOODED THROUGHOUT DUNLAP.
&&
DMGThunderstorm Wind, Sevier
- When
- June 4, 5:00 PM EST to 5:10 PM EST
- Where
- Sevier County, 1.82 mi ESE of Mc Mahan
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.890, -83.440
Law enforcement officials reported one tree downed by thunderstorm winds |on Sharp Road east of Sevierville.
Thunderstorm Wind, Sevier
- When
- June 4, 5:05 PM EST to 5:15 PM EST
- Where
- Sevier County, 0.69 mi S of Fair Garden
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.890, -83.400
Law enforcement officials reported one tree downed by thunderstorm winds |on Thomas Cross Road east of Sevierville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Florida, June 4, 2009$1.3 million · EF0 · 1 event
- Tornadoes and Hail in Texas, June 4, 2009$50,000 · EF0 · 23 events
- Flash Flooding in Tennessee, June 4, 2009$96,000 · 5 events
- Hail and Damaging Winds in Texas, June 4, 2009$47,000 · 1.75 in hail · 9 events
- Damaging Winds in Georgia, June 4, 2009$61,000 · 55 kt wind · 2 events
- Flood and Heavy Rain in Georgia, June 4, 2009$45,000 · 2 events
- Strong Wind in Washington, June 4, 2009$35,000 · 2 events
- Tornado in Georgia, June 4, 2009$35,000 · EF0 · 1 event
- Tornado and Hail in Oregon, June 4, 2009$16,000 · EF0 · 9 events
- Debris Flow and Hail in Oregon, June 4, 2009$3,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Virginia, June 4 to 5, 2009$2,000 · 60 kt wind · 11 events
- Waterspouts in South Atlantic Coastal Waters, June 4, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172644, 172645.